Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 24, NWS Paducah, KY

May 8, 20026 counties in Indiana

NWS Paducah, KY issued this flash flood warning at May 8, 2002, 6:32 AM CDT for 6 counties in Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2002, 6:32 AM CDT (11:32 UTC)
Expired
May 8, 2002, 10:30 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 081132
FFWPAH
INC051-125-129-147-163-173-081530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA
  PIKE COUNTY IN SOUTHWEST INDIANA
  POSEY COUNTY IN SOUTHWEST INDIANA
  SPENCER COUNTY IN SOUTHWEST INDIANA
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA
  WARRICK COUNTY IN SOUTHWEST INDIANA

* UNTIL 1030 AM CDT(1030 AM EST)

* AT 627 AM CDT(627 AM EST)...WEATHER SERVICE RADAR SHOWED AN AREA 
OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS 
SOUTHWEST INDIANA. RADAR ESTIMATES AS MUCH AS ONE INCH OF RAIN HAS 
FALLEN IN THE LAST HOUR ACROSS THIS AREA. 

* RAIN WILL CONTINUE THROUGH 800 AM CDT BEFORE TAPERING OFF. ANTOHER 
1 TO 2 INCHES OF RAIN IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE...
BOONVILLE...CHANDLER...CYNTHIANA...DALE...DARMSTADT...EVANSVILLE...
FORT BRANCH...HAUBSTADT...LYNNVILLE...MELODY HILL...MOUNT VERNON...
NEW HARMONY...NEWBURGH...OAKLAND CITY...OWENSVILLE...PATOKA...
POSEYVILLE...PRINCETON...ROCKPORT...SANTA CLAUS AND WINSLOW

BE ESPECIALLY CAUTIOUS DURING THE EARLY MORNING HOURS WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH 
FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. 
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3810 8678 3786 8708 3786 8725 3794 8738
          3792 8751 3797 8759 3788 8780 3793 8789
          3788 8802 3827 8792 3842 8775 3849 8707
          3821 8708 3820 8680

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:30 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 8, 1:30 AM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT WED MAY 8 2002

LATEST SURFACE ANALYSIS SHOWS ONGOING PRECIPITATION DISTORTING
SURFACE FEATURES. IR SAT PICS SHOWS COLDEST TOPS CONTINUE TO ADVECT
EAST. MORE CONVECTION WAS FIRING UP OVER WESTERN MO AND EASTERN
KANSAS SHOULD CONTINUE EAST. ONGOING STORMS ARE ELEVATED AND WOULD
EXPECT HAIL TO BE THE MAJOR THREAT.

OUTFLOW OVER SOUTHERN MISSOURI WILL WORK TO REENFORCE THE REMNANTS
OF BOUNDARY PLACED JUST SOUTH OF THE AREA FROM EARLYIER STORMS. THIS
SHOULD SLOW THE RETURN OF THE WARM FRONT PROGGED TO TAKE PLACE TODAY.
00Z WED MODEL RUNS SUGGEST A REPEAT OF TUE AM WEATHER THIS AM AND
AGAIN THURSDAY AM. MCS SHOULD BEGIN DEPARTING PAH FA LATE THIS
MORNING WITH MESO HIGH KEEPING THINGS SETTLED MOST OF THE REMAINDER
OF THE DAY. MODELS CONTINUE TO ADVERTISE ANOTHER MCS OVERNIGHT AS
COLD FRONT FINALLY EXITS THE AREA THURSDAY. FLOODING COULD BE A
PROBLEM OVERNIGHT AS FINAL MCS MAKES IT WAY ACROSS THE REGION. AN
FLOOD WATCH MAY BE NECESARY OVERNIGHT...BUT WILL HOLD OFF FOR KNOW
AND SEE WHAT EFFECT THIS AM PRCIP HAS ON FFG FOR SECOND PERIOD.

EXCESSIVE CLOUD COVER KEPT TEMPS WELL BELOW MOS GUIDANCE YESTERDAY
FROM THE LINGERING MCS. WOULD EXPECT A SIMILAR SCENARIO TODAY.

.PAH...NONE.

KH

In the hours before

Local storm report, May 8, 3:02 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 AM    FRUITLAND                 MO   0.75 INCH HAIL
05/08/02   CAPE GIRARDEAU                 REPORTED BY LAW
                                          ENFORCEMENT

0222 AM    CAPE GIRARDEAU            MO   WIND DAMAGE
05/08/02   CAPE GIRARDEAU                 NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CAPE COUNTY EM
Special weather statement, May 8, 6:00 AM CDT, 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081701-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CDT WED MAY 8 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.

THREATS...
A SLIGHT RISK OF SEVERE STORMS EXISTS TODAY AND TONIGHT FOR THE
ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE THREAT.

DISCUSSION...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE ITS WAY
ACROSS THE REGION THIS MORNING. THE MAIN THREAT OF SEVERE WEATHER
EARLY TODAY LIES OVER WESTERN KENTUCKY AND EXTREME SOUTHWEST
INDIANA...WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN.

IN ADDITION...A COLD FRONT LOCATED OUT OVER THE WESTERN PLAINS THIS
MORNING WILL HEAD SOUTHEAST INTO THE REGION TONIGHT AND EARLY
THURSDAY. WARM...MOIST AND UNSTABLE AIR OUT AHEAD OF THE COLD FRONT
WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVERNIGHT. WIND FLOW
PATTERNS ALOFT ONCE AGAIN SUGGEST THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE WITH HAIL AND DAMAGING WIND GUSTS.

IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE GROUND IS
ALREADY QUITE SATURATED OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA. THEREFORE...FLOODING COULD ALSO BE A PROBLEM
TODAY AND TONIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT OVER THE QUAD
STATE REGION.

OUTLOOK FOR THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY...
FOR AREAS GENERALLY EAST OF THE LAND BETWEEN THE LAKES REGION.

MEFFERT

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.